Alert archive / California / High Wind Warnings in 2019
High Wind Warning 6, NWS Las Vegas, NV
NWS Las Vegas, NV issued this high wind warning at May 16, 2019, 1:33 PM PDT for Inyo County, California. It was in force for 4 hr. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 16, 2019, 1:33 PM PDT (20:33 UTC)
- Expired
- May 16, 2019, 6:00 PM PDT
- In force
- 4 hr
- Issued by
- NWS Las Vegas, NV
County Inyo County, CA
The radar
The Edwards AFB radar (KEYX), 158 km from the middle of the area, began a volume at 20:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 16, 1:42 PM PDT | NON-TSTM WND GST 68 | 5 Nw Independence, CA | |
| May 16, 2:11 PM PDT | NON-TSTM WND DMG | Independence, CA | CALIFORNIA HIGH PATROL REPORTED OVERTURN SEMI NEAR INDEPENDENCE CALIFORNIA. HIGHWAY 395 HAS BEEN CLOSED DUE TO HIGH WINDS. OBSERVATIONS IN THE VICINITY HAVE MEASURED 68 MPH WIND GUSTS. |
| May 16, 3:10 PM PDT | NON-TSTM WND GST 83 | 5 Nw Independence, CA | |
| May 16, 3:30 PM PDT | FLASH FLOOD | 24 Nnw Stovepipe Wells, CA | NATIONAL PARK SERVICE REPORTS NUMEROUS INSTANCES OF FLOODING WITH DEBRIS ONE FOOT DEEP ACROSS NORTH HIGHWAY BETWEEN MILE MARKERS 26 AND 29. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 8.6 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3854 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
009 WWUS75 KVEF 162033 NPWVEF URGENT - WEATHER MESSAGE National Weather Service Las Vegas NV 133 PM PDT Thu May 16 2019 CAZ520-170115- /O.UPG.KVEF.WI.Y.0022.000000T0000Z-190517T0300Z/ /O.NEW.KVEF.HW.W.0006.190516T2033Z-190517T0100Z/ Owens Valley- Including Bishop, Independence, Lone Pine, and Olancha 133 PM PDT Thu May 16 2019 ...HIGH WIND WARNING IN EFFECT UNTIL 6 PM PDT THIS EVENING... The National Weather Service in Las Vegas has issued a High Wind Warning, which is in effect until 6 PM PDT this evening. The Wind Advisory is no longer in effect for the Owens Valley. * WINDS...Downslope westerly winds gusting 60 to 80 mph. * TIMING...Winds peaking now through the afternoon then decreasing this evening. * IMPACTS...Difficult driving conditions. Reduced visibility in areas of blowing dust. Loose objects such as trash cans may be blown away. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Strong winds can make driving dangerous...rapidly reduce visibility in dust prone areas and lead to property damage. && $$ CAZ519-170100- /O.NEW.KVEF.HW.W.0006.190516T2033Z-190517T0100Z/ Eastern Sierra Slopes- Including Aspendell and Whitney Portal 133 PM PDT Thu May 16 2019 ...HIGH WIND WARNING IN EFFECT UNTIL 6 PM PDT THIS EVENING... The National Weather Service in Las Vegas has issued a High Wind Warning, which is in effect until 6 PM PDT this evening. * WINDS...Downslope westerly winds gusting 60 to 80 mph. * TIMING...Winds peaking now through the afternoon then decreasing this evening. * IMPACTS...Difficult driving conditions. Falling trees or tree limbs. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Strong winds can make driving dangerous...rapidly reduce visibility in dust prone areas and lead to property damage. && $$ CAZ523-525-170115- /O.NEW.KVEF.WI.Y.0023.190517T0300Z-190517T1200Z/ /O.EXT.KVEF.WI.Y.0022.000000T0000Z-190517T0100Z/ Western Mojave Desert-Morongo Basin- Including Barstow, Daggett, Fort Irwin, Morongo Valley, Yucca Valley, and Twentynine Palms 133 PM PDT Thu May 16 2019 ...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM PDT THIS EVENING... ...WIND ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 5 AM PDT FRIDAY... The National Weather Service in Las Vegas has issued a Wind Advisory, which is in effect from 8 PM this evening to 5 AM PDT Friday. * WINDS...Westerly winds 25 to 35 mph with gusts 40 to 50 mph. * TIMING...Winds peaking in the afternoon and decreasing around sunset. * IMPACTS...Difficult driving conditions. Reduced visibility in areas of blowing dust. Loose objects such as trash cans may be blown away. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means strong winds gusting over 40 mph can make driving difficult...especially for high profile vehicles. Use extra caution. A Wind Advisory means strong winds gusting over 40 mph can make driving difficult...especially for high profile vehicles. Use extra caution. && $$ AZZ001-003-CAZ522-524-NVZ017-019-020-022-170100- /O.EXT.KVEF.WI.Y.0022.000000T0000Z-190517T0100Z/ Northwest Plateau-Northwest Deserts-Death Valley National Park- Eastern Mojave Desert-Western Clark and Southern Nye County- Spring Mountains-Red Rock Canyon-Las Vegas Valley- Southern Clark County- Including Colorado City, Pipe Spring National Monument, Tuweep, Mt Trumbell, Western Grand Canyon, Kingman, Golden Valley, Dolan Springs, Valentine, Wikieup, Yucca, Furnace Creek, Stovepipe Wells, Shoshone, Baker, Mountain Pass, Mitchell Caverns, Pahrump, Indian Springs, Desert Rock, Amargosa Valley, The Town Of Mt Charleston, Red Rock Canyon, Las Vegas, North Las Vegas, Henderson, Boulder City, Primm, Searchlight, and Cal-Nev-Ari 133 PM PDT Thu May 16 2019 /133 PM MST Thu May 16 2019/ ...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM PDT /6 PM MST/ THIS EVENING... * WINDS...Southwest winds 20 to 30 mph with gusts 40 to 50 mph. * TIMING...Winds peaking in the afternoon and decreasing around sunset. * IMPACTS...Difficult driving conditions. Reduced visibility in areas of blowing dust. Loose objects such as trash cans may be blown away. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means strong winds gusting over 40 mph can make driving difficult...especially for high profile vehicles. Use extra caution. && $$
2 follow-up statements
391 WWUS75 KVEF 162325 NPWVEF URGENT - WEATHER MESSAGE National Weather Service Las Vegas NV 425 PM PDT Thu May 16 2019 CAZ523-525-170100- /O.CAN.KVEF.WI.Y.0022.000000T0000Z-190517T0100Z/ /O.EXT.KVEF.WI.Y.0023.190516T2325Z-190517T1200Z/ Western Mojave Desert-Morongo Basin- Including Barstow, Daggett, Fort Irwin, Morongo Valley, Yucca Valley, and Twentynine Palms 425 PM PDT Thu May 16 2019 ...WIND ADVISORY NOW IN EFFECT UNTIL 5 AM PDT FRIDAY... * WINDS...Westerly winds 25 to 35 mph with gusts 40 to 50 mph. * TIMING...Winds peaking in the afternoon and decreasing around sunset. * IMPACTS...Difficult driving conditions. Reduced visibility in areas of blowing dust. Loose objects such as trash cans may be blown away. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means strong winds gusting over 40 mph can make driving difficult...especially for high profile vehicles. Use extra caution. A Wind Advisory means strong winds gusting over 40 mph can make driving difficult...especially for high profile vehicles. Use extra caution. && $$ CAZ519-520-170100- /O.CON.KVEF.HW.W.0006.000000T0000Z-190517T0100Z/ Eastern Sierra Slopes-Owens Valley- Including Aspendell, Whitney Portal, Bishop, Independence, Lone Pine, and Olancha 425 PM PDT Thu May 16 2019 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM PDT THIS EVENING... * WINDS...Downslope westerly winds gusting 60 to 80 mph. * TIMING...Winds peaking now through the afternoon then decreasing this evening. * IMPACTS...Difficult driving conditions. Falling trees or tree limbs. Reduced visibility in areas of blowing dust. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Strong winds can make driving dangerous...rapidly reduce visibility in dust prone areas and lead to property damage. && $$ AZZ001-003-CAZ522-524-NVZ017-019-020-022-170100- /O.EXT.KVEF.WI.Y.0022.000000T0000Z-190517T0300Z/ Northwest Plateau-Northwest Deserts-Death Valley National Park- Eastern Mojave Desert-Western Clark and Southern Nye County- Spring Mountains-Red Rock Canyon-Las Vegas Valley- Southern Clark County- Including Colorado City, Pipe Spring National Monument, Tuweep, Mt Trumbell, Western Grand Canyon, Kingman, Golden Valley, Dolan Springs, Valentine, Wikieup, Yucca, Furnace Creek, Stovepipe Wells, Shoshone, Baker, Mountain Pass, Mitchell Caverns, Pahrump, Indian Springs, Desert Rock, Amargosa Valley, The Town Of Mt Charleston, Red Rock Canyon, Las Vegas, North Las Vegas, Henderson, Boulder City, Primm, Searchlight, and Cal-Nev-Ari 425 PM PDT Thu May 16 2019 /425 PM MST Thu May 16 2019/ ...WIND ADVISORY NOW IN EFFECT UNTIL 8 PM PDT /8 PM MST/ THIS EVENING... * WINDS...Southwest winds 20 to 30 mph with gusts 40 to 50 mph. * TIMING...Winds peaking in the afternoon and decreasing around sunset. * IMPACTS...Difficult driving conditions. Reduced visibility in areas of blowing dust. Loose objects such as trash cans may be blown away. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means strong winds gusting over 40 mph can make driving difficult...especially for high profile vehicles. Use extra caution. && $$
473 WWUS75 KVEF 170050 NPWVEF URGENT - WEATHER MESSAGE National Weather Service Las Vegas NV 550 PM PDT Thu May 16 2019 CAZ519-520-170200- /O.EXP.KVEF.HW.W.0006.000000T0000Z-190517T0100Z/ Eastern Sierra Slopes-Owens Valley- Including Aspendell, Whitney Portal, Bishop, Independence, Lone Pine, and Olancha 550 PM PDT Thu May 16 2019 ...HIGH WIND WARNING WILL EXPIRE AT 6 PM PDT THIS EVENING... While gusty winds may persist another hour or two in wind exposed locations west of US-395, widespread high winds are no longer anticipated and wind speeds are expected to continue diminishing through sunset. $$ AZZ001-003-CAZ522-524-NVZ017-019-020-022-170300- /O.CON.KVEF.WI.Y.0022.000000T0000Z-190517T0300Z/ Northwest Plateau-Northwest Deserts-Death Valley National Park- Eastern Mojave Desert-Western Clark and Southern Nye County- Spring Mountains-Red Rock Canyon-Las Vegas Valley- Southern Clark County- Including Colorado City, Pipe Spring National Monument, Tuweep, Mt Trumbell, Western Grand Canyon, Kingman, Golden Valley, Dolan Springs, Valentine, Wikieup, Yucca, Furnace Creek, Stovepipe Wells, Shoshone, Baker, Mountain Pass, Mitchell Caverns, Pahrump, Indian Springs, Desert Rock, Amargosa Valley, The Town Of Mt Charleston, Red Rock Canyon, Las Vegas, North Las Vegas, Henderson, Boulder City, Primm, Searchlight, and Cal-Nev-Ari 550 PM PDT Thu May 16 2019 /550 PM MST Thu May 16 2019/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM PDT /8 PM MST/ THIS EVENING... * WINDS...Southwest winds 20 to 30 mph with gusts 40 to 50 mph. * TIMING...Winds peaking in the afternoon and decreasing around sunset. * IMPACTS...Difficult driving conditions. Reduced visibility in areas of blowing dust. Loose objects such as trash cans may be blown away. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means strong winds gusting over 40 mph can make driving difficult...especially for high profile vehicles. Use extra caution. && $$ CAZ523-525-170330- /O.CON.KVEF.WI.Y.0023.000000T0000Z-190517T1200Z/ Western Mojave Desert-Morongo Basin- Including Barstow, Daggett, Fort Irwin, Morongo Valley, Yucca Valley, and Twentynine Palms 550 PM PDT Thu May 16 2019 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM PDT FRIDAY... * WINDS...Westerly winds 25 to 35 mph with gusts 40 to 50 mph. * TIMING...Winds peaking in the afternoon and decreasing around sunset. * IMPACTS...Difficult driving conditions. Reduced visibility in areas of blowing dust. Loose objects such as trash cans may be blown away. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means strong winds gusting over 40 mph can make driving difficult...especially for high profile vehicles. Use extra caution. A Wind Advisory means strong winds gusting over 40 mph can make driving difficult...especially for high profile vehicles. Use extra caution. && $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this high wind warning went out at May 16, 9:56 AM PDT, 3 hours 37 minutes earlier.
Area forecast discussion, May 16, 9:56 AM PDT, 3 hours 37 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 956 AM PDT Thu May 16 2019 .SYNOPSIS...An abnormally strong Pacific storm will move into the region today, bringing gusty winds, chances for showers and thunderstorms, and sharply cooler temperatures. After a brief warmup Saturday, another storm system will affect the region Sunday into Monday. && .UPDATE...Tweaked PoP, sky, and QPF grids to account for recent trends. Not much changes made, but did increase rain amounts in the Owens Valley in line with observations. Initial line of showers currently pushing into Clark and Nye counties, will probably result in mostly virga. If breaks in the clouds allow some peaks of sunshine, especially to the south, better showers and storms may develop later this afternoon from Las Vegas and areas north. && .DISCUSSION...through Wednesday Abnormally deep, cold upper low for mid-May is spinning off the northwest California coast this morning. Swath of rain/high elevation snow extends from Santa Barbara/Ventura Counties northward into western Nevada. Models consistent showing compact impulse moving through base of trough into southern California late morning. Feature will then lift quickly northeast through southern Nevada late afternoon. HRRR/HREF spread the rain/high elevation snow eastward into the western Mojave Desert, Inyo, Nye, and Esmeralda Counties throughout the morning. By afternoon, line of showers and embedded thunderstorms preceding the cold front will affect Clark, Lincoln and the northern two-thirds of Mohave County. The line will finally exit eastern Lincoln and northern Mohave Counties during the evening. Other hazard today will be the wind. Strongest pre-frontal winds still look to occur across Mohave County, excluding the CO River Valley. So added the area north of the Colorado River into the wind advisory. MOS guidance as well as hi-res output suggests a window of gusty post-frontal winds within parts of Inyo, San Bernardino, Nye and Clark Counties this afternoon. Again, expanded on the advisory to include Las Vegas Valley, Spring Mtns, southern Nye, southern Inyo and the Owens Valley. Around Las Vegas, strongest winds will occur across the western and southern valley. Temperatures will be dramatically colder today, in fact not much warmer than the current temp. Trough lingers across southeast Nevada/southwest Utah on Friday keeping the threat for scattered showers and isolated thunderstorms primarily in Lincoln County. But, can not rule out seeing a shower as far south as the Sheep Range and Spring Mountains. Not as windy Friday, except for the western Mojave Desert were sub-advisory west winds continue. Temperatures stay well below normal. Ridge traversing the Intermountain West on Saturday will lead to dry weather, lighter winds and warmer temperatures. I use warmer loosely as temperatures will still by about 8 degrees below normal. Sunday-Wednesday. Mean trough progged to stay entrenched across the Intermountain West during the period. Chances of showers and thunderstorms along with winds return Sunday and Monday. There looks to be a break Tuesday before another trough settles in over the Western States the second half of next week. && .AVIATION...For McCarran...Expecting gusty southwest winds to develop again today, which should be slightly stronger than yesterday's winds. Gusts will develop around 15-16Z and slowly increase through the afternoon, with gusts over 25kts possible after 18Z. Scattered showers and isolated thunderstorms will push through after midday, but they should be light and quickly will move away by 00Z. Occasional lower ceilings around 5000ft are possible with the precipitation. In the wake of the rain, there is the potential for a quick uptick in southwest to west winds, with gusts over 30kts possible between 00Z-03Z. After that, winds will slowly decrease through the night and should become light and variable by early Friday morning. For the rest of southern Nevada, northwest Arizona and southeast California...Southwest winds will increase again today across the area, with gusts 25-30kts possible. Stronger gusts to 40kts possible near DAG. An area of scattered showers and thunderstorms should move through parts of the region today. Best chances for precipitation will be near BIH, where lower visibility and ceilings to 3000kt are possible through around midday with heavier rain. A brief period of gusts to 35-40 knots may be possible behind the precip at BIH as well, mainly between 21Z-00Z. Elsewhere, precipitation should be more scattered and light in nature, with ceilings possibly dropping t0 8-10kft at times. Wind should subside overnight in most locations, except in DAG where west winds will remain gusty through the night. && .SPOTTER INFORMATION STATEMENT...A late-season system will bring gusty winds, cooler temperatures, mountain snow, and shower and thunderstorm chances to the region today. Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && UPDATE.......Steele DISCUSSION...Pierce AVIATION.....Wolf For more forecast information...see us on our webpage: http://weather.gov/lasvegas or follow us on Facebook and Twitter
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 1:33 PM PDT | Wind Advisory | VEF | San Bernardino | 20 hr |
Nearby
High Wind Warnings in California, 2019Every high wind warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.